New Mexico, 2020High Wind in New Mexico, July 13, 2020
July 13, 2020 · NWS EPZ · 1 event in 1 county or zone
Some weak rain showers occurred during the late evening hours over the Gila region and moved toward Truth or Consequences. A dry low-level environment and the shower moving off the higher elevation brought a wind gust of 70 mph to the airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some weak rain showers occurred during the late evening hours over the Gila region and moved toward Truth or Consequences. A dry low-level environment and the shower moving off the higher elevation brought a wind gust of 70 mph to the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 13, 10:24 PM MST, 8 minutes earlier.
Area forecast discussion, Jul 13, 10:24 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1124 PM MDT Mon Jul 13 2020
...Update for 06Z TAF Cycle...
.AVIATION...06Z TAF CYCLE
VFR conditions expected until 21Z, thereafter TSRA chances may
cause temporary IFR conditions. Skies SCT120-140 clearing
slightly throughout the nighttime hours. SCT-BKN100-120CB
development after 18Z tomorrow. VCTS and subsequent TEMPOs may be
needed in future TAF issuances at KELP/KLRU/KTCS, focusing on the
21-03Z timeframe. Winds generally 260-300 at 06-10KT with gusty
outflow winds after 21Z.
&&
.PREV DISCUSSION...155 PM MDT Mon Jul 13 2020...
.SYNOPSIS...
Temperatures will be slowly falling from the 105 to 110 degree
range of recent days, but will likely remain in the mid 90s to
near 100 for much of the week with coolest highs near Arizona
border. Monsoon moisture will start to seep into western areas and
bring some scattered afternoon and evening thunderstorms, with
more isolated coverage east. Upper high strengthens again over
Oklahoma for the weekend with drier air moving into the east with
storm chances remaining west of the Rio Grande.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
A couple more days with the subtropical high right on top of
southern NM. Temperatures are expected to rise above advisory
level today and tomorrow in the lowland areas. A thermal low over
east central NM has tightened the pressure gradients in the
western zones and turn winds west to southwesterly this evening.
Wind speeds will be light, however low level moisture from
southeastern AZ will start to wade into Hidalgo and Grant
counties. I didn't rule out mountain convection seeping into the
lowlands, but my confidence is low on any lowland convection
forming east of Luna county tonight.
Tomorrow, favorable dynamics set up to our south in MX over the
Sierra Madres. If heavy convection forms, then outflows moving
north could give the area another surge of moisture. Models hint
at the surge pushing in over much of the area tomorrow, so slight
chances of late popcorn storms cover most of the CWA.
&&
.LONG TERM...
While upper ridge will be weakened over coming days with upper
trough moving across northern Rockies, temperatures will still
remain above normal. MOS guidance and NBM numbers look a little
low looking at all the models and with GFS Ensembles supporting
warmer H85 temps than operational run. Still looks like 100-103
will be common along the Rio Grande Valley. Convective debris
clouds could from the south and west could help to keep
temperatures warm overnight Wednesday and Thursday mornings with
mid 70s to lower 80s common over the lowlands.
Upper high will become elongated across the from eastern NM and
across the Gulf states through the end of the week. This will
allow for some monsoon moisture to move into at least western half
of the CWA where storms will form daily over higher terrain and a
surface convergence zone between the divide and the Rio Grande.
Outflow from these storms will allow storms to develop over
eastern areas through Friday. After Friday, some drier air gets
pushed into the eastern zones as upper high tries to get
reestablished over the OK/KS border region. This is a little
further north than is typical for a good monsoon fetch of moisture
into our area with gulf moisture trajectories remaining to our
south and then pushed up into AZ. This drier air could also mean a
few degree increase in highs for eastern zones, but definitely a
little less confidence in exact placement of high and this jump
occurring so went above guidance still, but not as warm as
ensemble mean would indicate.
&&
.FIRE WEATHER...
Showers and thunderstorms will be possible today across area
mountains, and the NM Bootheel with very isolated chances across
northern and western lowland locations with the addition of
isolated eastern areas Tuesday. Dry lightning and gusty outflow
winds will be the main threats with any thunderstorms that
develop. Min RH across area mountains will increase above 15
percent today, and continue to increase to 30 percent by Friday.
Winds will remain light to mildly breezy at best through the
period outside of thunderstorm outflow.
Good to at least Very Good ventilation expected through Thursday,
and a Haines index of 5-6 will decrease to 4-5 Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 79 106 78 103 / 0 20 20 10
Sierra Blanca 71 104 71 98 / 0 20 20 10
Las Cruces 75 103 73 102 / 0 10 10 20
Alamogordo 74 104 74 103 / 0 20 20 30
Cloudcroft 59 79 57 78 / 0 30 30 50
Truth or Consequences 73 102 75 99 / 20 20 20 20
Silver City 69 94 68 93 / 10 20 20 30
Deming 72 104 71 101 / 10 20 20 20
Lordsburg 72 101 71 98 / 10 20 20 20
West El Paso Metro 79 104 78 103 / 0 20 20 10
Dell City 73 107 73 104 / 0 20 20 10
Fort Hancock 77 106 76 104 / 0 20 20 10
Loma Linda 75 101 75 97 / 0 20 20 20
Fabens 79 105 78 104 / 0 20 20 10
Santa Teresa 75 104 75 102 / 0 20 20 10
White Sands HQ 79 103 77 101 / 0 20 20 20
Jornada Range 74 102 72 101 / 10 20 20 20
Hatch 74 104 73 102 / 10 20 20 20
Columbus 76 103 75 101 / 10 20 20 20
Orogrande 75 104 75 102 / 0 20 20 20
Mayhill 65 89 63 89 / 0 40 30 50
Mescalero 62 90 61 89 / 0 30 30 50
Timberon 61 90 59 87 / 0 30 30 40
Winston 62 94 62 92 / 10 30 20 30
Hillsboro 70 99 68 99 / 10 20 20 30
Spaceport 71 102 70 100 / 20 20 20 20
Lake Roberts 61 93 60 93 / 10 30 30 30
Hurley 66 97 66 96 / 10 20 20 30
Cliff 61 100 61 98 / 10 30 30 30
Mule Creek 69 96 68 94 / 10 30 20 20
Faywood 69 98 68 97 / 10 20 20 30
Animas 71 101 70 99 / 10 20 20 20
Hachita 69 101 68 99 / 20 20 20 20
Antelope Wells 71 99 70 98 / 20 20 20 20
Cloverdale 68 95 67 93 / 20 20 20 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 6 AM MDT Wednesday for NMZ407-409>413-417.
TX...Heat Advisory until 6 AM MDT Wednesday for TXZ418>424.
&&
31/26/30
Hazardous weather outlook, Jul 13, 10:24 AM MST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1124 AM MDT Mon Jul 13 2020
NMZ401>417-TXZ418>424-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Mon Jul 13 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Excessive heat will again be the primary weather hazard today
across most of New Mexico and Texas. High temperatures will range
from 103 to 106 degrees this afternoon followed by warm overnight
temperatures. This prolonged period of heat will increase the
risk of heat related illnesses and heat stroke, especially for
sensitive populations and people engaging in outdoor activities.
Scattered showers and thunderstorms will be possible over area
mountains with the focus over the Gila Wilderness. The main
impacts will be gusty outflow winds to 40 mph and brief heavy
rains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Daily afternoon thunderstorm activity is expected over area
mountains throughout the week, with a rain chances possibly
extending down to the International Border by Wednesday. Brief
heavy rain and gusty outflow winds will be the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
ED
In the hours before
Special weather statement, Jul 13, 7:07 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
807 PM MDT Mon Jul 13 2020
NMZ403-407-408-410-411-140245-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
807 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA AND WEST
CENTRAL DONA ANA COUNTIES UNTIL 845 PM MDT...
At 805 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Nutt, moving north at 20 mph.
Pea size hail and winds in excess of 50 mph with blowing dust will be
possible with this storm. Strong thunderstorm outflow from this
storm could travel dozens of miles and affect motorist on Interstate
10 and the town of Deming.
Locations impacted include...
Deming, Akela, Rock Hound State Park, Macho Springs Wind Farm and
Uvas Valley.
This includes Interstate 10 in New Mexico between mile markers 81 and
113.
LAT...LON 3213 10727 3223 10781 3258 10765 3252 10714
TIME...MOT...LOC 0205Z 199DEG 17KT 3242 10737
TSB
High Wind, Sierra County Lakes
- When
- July 13, 10:32 PM MST to 10:35 PM MST
- Where
- Sierra County Lakes forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
Light showers in the area. A few tree limbs were blown down along with other items at the KTCS airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wyoming, July 13, 202068 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, July 13, 20201 in hail · 19 events
- Excessive Heat in Texas, July 13, 202017 events
- Damaging Winds in Colorado, July 13, 202070 kt wind · 13 events
- Hail and Damaging Winds in Kansas, July 13, 2020$800 · 1.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, July 13, 2020$15,000 · 1 in hail · 4 events
- Heat in Texas, July 13 to 16, 202011 events
- Heat in Texas, July 13 to 16, 20208 events
- Flash Flooding and Hail in North Carolina, July 13, 20201 in hail · 7 events
- Flood and Damaging Winds in Massachusetts, July 13, 2020$7,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Colorado, July 13, 20201 in hail · 6 events
- Damaging Winds and High Wind in Nebraska, July 13 to 14, 202052 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913277.